This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
It was not our purpose to imply that cephaloridine (a drug that is 80% excreted by the kidney) could not be nephrotoxic in high doses, but rather to put this possible nephrotoxicity in proper perspective. Under conditions with adequate glomerular filtration rate and recommended doses of cephaloridine, additional impairment of renal function did not occur in our patients; most improved or remained unchanged. Although randomized studies are desirable from a scientific standpoint, they are frequently not practical. Bennett and Porter's patient who developed acute tubular necrosis after 18 gm of cephaloridine over a three-day period should not be given cephaloridine or any other medication which is normally excreted by the kidney, for extremely high serum levels will occur. However, to imply that this small amount of cephaloridine caused the acute tubular necrosis ignores the medical obligations to recognize, identify, and treat other more likely causes of acute
Dillon ML, POSTELTHWAIT RW. Cephaloridine and Impaired Renal Function. JAMA. 1971;218(12):1832. doi:10.1001/jama.1971.03190250058034
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: